Bone Drugs May Cause Fractures, FDA Warns
A class of osteoporosis drugs appears to increase the risk of bone fracture, the Food and Drug Administration cautioned doctors and patients Wednesday. Click here to read Saftey Announcement
The agency has requested a labeling change in the Warnings and Precautions section of all bisphosphonate products used to treat the disease that makes bones weak and more likely to break. The drugs must also now have a medication guide to alert patients of the risk. This is not, however, a box warning.
Bisphosphonates help prevent bone loss and reduce the risk of fractures. But the FDA says a rare type of thigh bone fracture has been reported in patients taking these drugs. Dr. Sandra Kweder, deputy director, Office of New Drugs in the FDA’s Center for Drug Evaluation and Research, says this kind of fracture is rare and the agency believes, possibly associated with long-term bisphosphonate use. “There is a dull aching thigh or groin pain that occurs weeks or months before the fracture occurs,” Kweder said. “It is predominantly in patients who have taken bisphosphonates for five years or more.”
The changes are only for bisphosphonates approved for osteoporosis. They are Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia and their generic versions. Injectable osteoporosis drugs such as Reclast and Boniva are also part of the new changes. Bisphosphonates used for other diseases are not affected.
Did you enjoy this post? We have a weekly Facebook Live that we think you’d love! Like our page here to check it out!